Indiana University Bloomington

Indiana Prevention Resource Center (IPRC)

Common Myths #5

Acetaminophen, an over-the-counter drug is always safe to use

Acetaminophen (N-acetyl-para-aminophenol) is an over-the-counter drug used for analgesic (pain relieving) and antipyretic (fever-reducing) purposes. It has been available in the United States since the 1950s. It is often found in combination with other drugs in over-the-counter and prescription medication. You might not recognize acetaminophen as one of the ingredients in your prescription analgesic (such as Vicodin® or Percocet®), because it may be abbreviated as “APAP.” In other countries acetaminophen may be called “paracetamol.”

In 1982, the nation was shocked when Tylenol® brand acetaminophen capsules were tampered with by an unknown individual and seven people in the Chicago metropolitan area died from cyanide poisoning. The case caused the maker (a subsidiary of Johnson & Johnson) to recall their products and change packaging and capsule design. Other OTC drug manufacturers followed suit, making drug tampering more evident. Customers avoided Tylenol® after the poisoning incidents, but it soon regained market share and is one of the most popular NSAID (non-steroid anti-inflammatory) OTC (over the counter) drugs available.

Acetaminophen/APAP is frequently found in cold and allergy medicine and has been regarded for decades as a very safe OTC medication. Commercials for name-brand acetaminophen pills, capsules, and liquids often claim that the drug is a safer or more effective alternative to aspirin (acetylsalicylic acid) and is “less liable to upset the stomach.” Aspirin and other salicylate drugs are not recommended for children or adolescents with viral infections due to their association with the potentially deadly (but rare) Reye’s syndrome. Aspirin may, in fact, cause gastric distress, ulcers and bleeding, particularly when taken at very high dosages for extended periods of time.

The American Associational of Poison Control Centers (2009) reported that analgesics were responsible for over 11% of all calls. Analgesics were also responsible for over 12% of all fatalities. Of the 1,158 reported fatalities, over 11% were from acetaminophen in combination drugs, and another 8.7 % from acetaminophen alone (more than opioids). Aspirin (acetylsalicylic acid) alone was only responsible for 2.7% of analgesic fatalities.

The National Survey of Drug Use and Health (NSDUH) from 2009 found that nearly 1 in 12 high school seniors reported nonmedical use of Vicodin®. Depending on how much Vicodin® these high school students were ingesting and what other drugs they took, their acetaminophen levels may have frequently exceeded 4 grams.

The State of California found that patients filling prescriptions through the Medi-Cal Fee-For-Service programs (FFS) (2008-2009) received over 1 million prescriptions for acetaminophen. Of these patients, over 12% (109,384) of their pharmacy claims were filled for over 4 grams of acetaminophen per day. Thousands of these patients were prescribed over 6 grams per day, and hundreds received over 20 grams per day. If the patients were taking their medication as prescribed, “therapeutic misadventure” (accidental overdose) could be the result with a result of hepatic (liver) failure or death.

In January of 2011, the FDA announced that it was asking manufactures of prescription products which include acetaminophen/APAP as an ingredient to limit the amount of APAP to 325 milligram per tablet, capsule, or liquid dose. The FDA believes that reducing the amount of acetaminophen will reduce the risk of liver injury from accidental or deliberate acetaminophen/APAP overdosing.

APAP is dangerous when mixed with alcohol. Anyone who consumes more than three drinks per day should not take more than 2 grams of APAP in a 24 hour period. One might not even plan to take over 4 grams of acetaminophen and then start drinking, but might mix alcohol with prescription analgesics (by not taking label directions seriously, or deliberately to get high) and have not only APAP and alcohol, but hydrocodone or oxycodone in one’s system.

Symptoms of acetaminophen/APAP overdose begin subtly, and it often isn’t until the liver has suffered serious damage that a person might seek treatment. Within the first 24 hours after an overdose, the patient might feel they were coming down with a common cold or virus: Nausea, vomiting, diarrhea, appetite loss, sweating, and irritability. These symptoms made fade and be followed by jaundice (yellow eyes and skin), hypoglycemia, dark urine, bleeding, nausea and vomiting, and pain near the liver. The kidneys made start to fail and there may be cardiac symptoms and the brain may swell.

APAP overdoses may be treated activated charcoal and N-acetylcysteine (a powerful antioxidant which is also prescribed to thin mucous in those with chronic bronchitis and similar disorders). If the overdose is not discovered or identified promptly, the liver may fail and the patient will require a liver transplant. Overdoses of acetaminophen can cause serious liver damage or failure—sometimes irreversible—and may even cause death. Treatment for APAP overdoses includes oral or intravenous administration of N-acetylcysteine (NAC).

Control access to acetaminophen/APAP in your home, especially if in combination with other analgesics, and do not mix alcohol with acetaminophen.

For more information on the specific effects of overdosing on OTC and prescription medicines, refer to the Drug Facts section of this website, found at: http://www.keeprxsafe.com/drug-facts/


Acetaminophen – The Painless Killer Among Us. Department of Health Care Services, State of California. http://files.medi-cal.ca.gov/pubsdoco/dur/articles/dured_11116.asp

Bronstein, A., et al. (2010). 2009 Annual Report of the American Association of Poison Control Centers’ National Poison Data Systems (NPDS): 27th Annual Report. Clinical Toxicology, 48, 979-1178.

MedlinePlus article.  (03/16/2011). Acetaminophen. http://www.nlm.nih.gov/medlineplus/druginfo/meds/a681004.html

Mehrpour, O., Shadnia, S., & Sanaei-Zadeh, H. (2011). Late extensive intravenous administration of N-acetylcysteine can reverse hepatic failure in acetaminophen overdose. Human and Experimental Toxicology, 30, 51-54.

Safety Concerns Associated with Over-the-Counter Drug Products Containing Analgesic/Antipyretic Active Ingredients for Internal Use. FDA, January 22, 2004. http://www.fda.gov/downloads/Drugs/DrugSafety/InformationbyDrugClass/UCM171901.pdf

Topics in Brief: Prescription Drug Abuse – May 2011, A Research Update from the National Institute on Drug Abuse http://www.nida.nih.gov/pdf/tib/prescription.pdf

FDA Video: Prescription Acetaminophen/Opioid Combinations: Making Pain Medicines Safer http://www.youtube.com/watch?v=1xy73WK0YU8